Kansas, 2008Flood and Hail in Kansas, May 8, 2008
May 8, 2008 · NWS DDC · 55 events in 11 counties and zones
A strong upper system in the westerlies combined with a strong subtropical jet over southwest Kansas. At the surface there was a dryline and front intersection allowing deep convective initiation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 55
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper system in the westerlies combined with a strong subtropical jet over southwest Kansas. At the surface there was a dryline and front intersection allowing deep convective initiation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 2:24 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 8, 2:24 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT THU MAY 8 2008
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGES ARE CHANCES FOR SEVERE WEATHER THIS EVENING,
THEN STRONG WINDS AND CHANCES FOR THUNDERSTORMS ON SATURDAY.
A STRONG AND PROGRESSIVE SHORTWAVE TROUGH CURRENTLY MOVING
SOUTHEASTWARD FROM WYOMING AND UTAH WILL BE INTO WESTERN KANSAS THIS
EVENING THEN INTO WESTERN MISSOURI BY MORNING. A STRONG SUBTROPICAL
JET WAS MERGING WITH A NORTHERN BRANCH JET OVER SOUTHWEST KANSAS.
SURFACE CYCLOGENESIS IN RESPONSE WAS DEEPENING IN SOUTHEASTERN
COLORADO AND WILL DROP SOUTHEASTWARD ACROSS FAR SOUTHWEST KANSAS AND
INTO NORTHERN OKLAHOMA BY MORNING WITH A COLD FRONT. DEWPOINTS IN
THE MID 50S WILL SURGE IN FRONT OF THE SURFACE LOW INTO THE GARDEN
CITY AREA THIS EVENING WITH WARM FRONT AND TRAILING DRYLINE. GOOD
WARM ADVECTION AND POOLING OF MOISTURE WITH STRONG SHEAR ALOFT COULD
PRODUCE A FEW ROTATING SUPERCELLS AHEAD OF COLD FRONT NEAR THE
TRIPLE POINT IN THE LATE AFTERNOON AND EARLY EVENING WITH AN
ISOLATED TORNADO POSSIBLE. HOWEVER THE MAIN THREAT WILL BE LARGE
HAIL AND HIGH WINDS WITH STRONG FORCING WITH THE SHORTWAVE TROUGH
AND MAY EVOLVE INTO A SEVERE LINEAR MCS AS THE EVENING PROGRESSES.
THE STORMS SHOULD END WEST TO EAST AS THE COLD FRONT PASSES AND END
IN THE MEDICINE LODGE AREA BEFORE 12Z FRIDAY. MODEL OUTPUT OF OVER 2
INCHES IN THE NORTH LOOKS A BIT OVERDONE WITH A RAPIDLY MOVING
SYSTEM HOWEVER WITH SUCH A GOOD COLD POOL IT WILL BE A GOOD PRECIP
GENERATOR. WILL KEEP CURRENT HIGH POPS GOING TO COVER THIS
WIDESPREAD PRECIP EVENT. OVERNIGHT LOWS IN THE UPPER 40S WEST TO MID
50S FAR SOUTHEAST LOOKS GOOD.
ON FRIDAY LOOK FOR SHORTWAVE RIDGING WITH MOSTLY SUNNY SKIES AND A
FEW CIRRUS CLOUDS. WINDS WILL SHIFT FROM THE NORTHWEST TO THE
SOUTHEAST BY LATE AFTERNOON AT 10 TO 20 MPH. HIGHS SHOULD MAKE IT
INTO THE MID 70S NORTH TO NEAR 80 FAR SOUTH. FOR FRIDAY NIGHT WILL
KEEP A SMALL POP GOING FOR THE FAR WEST AND FAR NORTH WITH SOME
VORTICITY AHEAD OF NEXT UPPER LOW. LOWS IN LOOK TO BE ABOUT THE SAME
AS TONIGHT. FOR SATURDAY A STRONG AND DEEPER UPPER LOW MOVES INTO
THE DAKOTAS WITH A SHORTWAVE TROUGH STRETCHING SOUTH INTO WEST
TEXAS. AS THIS MOVES IN THE BY THE AFTERNOON ANOTHER COLD FRONT WILL
SURGE SOUTHWARD ACROSS SOUTHWEST KANSAS IN THE AFTERNOON WITH THE
BEST LAYER MOISTURE IN THE NORTH. WILL KEEP LOW POPS GOING IN THE
HAYS TO SAINT JOHN AREAS. WINDS WILL SHIFT TO THE NORTH TO NORTHWEST
WITH THE COLD FRONT AND INCREASE TO 25 TO 35MPH AND HIGHER GUSTS. WE
MAY NEED A WIND ADVISORY BY SATURDAY AFTERNOON.
DAYS 3-7...
SFC HIGH PRESSURE WILL BUILD INTO WESTERN KS SAT NIGHT BEHIND
A STRONG SHORTWAVE TROUGH. THE NEXT SHORTWAVE TROUGH WILL
APPROACH ON MONDAY. MOISTURE WILL BE LACKING WITH THIS SYSTEM,
BUT WARM TEMPS IN THE 80S ARE LIKELY. THIS TROUGH WILL HELP DRAG
A PACIFIC COLD FRONT THROUGH WESTERN KS BY MONDAY NIGHT. A FEW
SPRINKLES ARE POSSIBLE BEHIND THE FRONT AS THE TROUGH APPROACHES,
ESPECIALLY IN OUR NORTHERN COUNTIES.
DRY NORTHWEST FLOW WILL PERSIST FROM WEDNESDAY MAY 14 TO AT LEAST
SATURDAY MAY 17. TEMPS WILL BE NEAR NORMAL WITH NO PRECIP. IF
THE UPPER TROUGH IS FURTHER EAST THEN ABOVE CLIMO TEMPS WOULD OCCUR.
.AVIATION...
STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OR OVER THE
TAF SITES BETWEEN 22 AND 03 UTC. CEILINGS AND VISBYS WILL BRIEFLY
COME DOWN AS THE STORMS PASS. A COLD FRONT WILL MOVE THROUGH GCK
AROUND 03 UTC AND DDC AROUND 04 UTC. WINDS WILL SHIFT TO THE NORTH
AND INCREASE TO 20 TO 30 KTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 50 74 52 69 / 80 10 10 10
GCK 47 74 49 67 / 80 20 20 10
EHA 47 79 49 69 / 50 30 30 10
LBL 49 79 51 69 / 50 20 20 10
HYS 48 73 50 67 / 80 10 20 20
P28 54 75 55 72 / 60 0 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN06/24
Hazardous weather outlook, May 8, 3:59 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT THU MAY 8 2008
KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT THU MAY 8 2008 /359 AM MDT THU MAY 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COMPACT BUT FORMIDABLE UPPER LEVEL DISTURBANCE WILL PROMOTE THE
DEVELOPMENT OF WIDESPREAD THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR THE
COLORADO BORDER AFTER 3 PM CDT...THEN SPREAD EAST ACROSS MUCH OF
SOUTHWEST KANSAS THIS EVENING. ATMOSPHERIC INSTABILITY, STRONG
WIND SHEAR, AND VERY STRONG UPPER LEVEL FORCING WILL ALLOW STORMS
TO BECOME SEVERE AND PERSIST THROUGH THE NIGHT AS THEY ADVANCE
EASTWARD ACROSS SOUTHWEST AND CENTRAL KANSAS. THE INITIAL SEVERE
WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE
LARGE DAMAGING HAIL TO THE SIZE OF GOLF BALLS. LATE IN THE
EVENING...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AS THE
STORMS EVOLVE INTO ONE OR MORE SEVERE LINE SEGMENTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR
THE COLORADO BORDER LATE FRIDAY AFTERNOON. A DRY LOWER ATMOSPHERE
WILL SUPPORT STRONG WIND GUSTS NEAR THUNDERSTORMS. A COLD FRONT
WILL PUSH INTO KANSAS SATURDAY WITH ADDITIONAL THUNDERSTORM
DEVELOPMENT POSSIBLE...PARTICULARLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH
EARLY EVENING WEST OF HIGHWAY 283. SPOTTERS WILL LIKELY BE NEEDED
LATER IN THE EVENING (MAINLY AFTER 8 PM CDT) ALONG AND EAST OF
HIGHWAY 283.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
UMSCHEID
Event by event
37 hail, 15 thunderstorm wind, 1 funnel cloud, 1 high wind, 1 flood. Local standard time, as filed.
Hail, Scott
- When
- May 8, 3:25 PM CST
- Where
- Scott County, 5.1 mi SSW of Modoc
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.410, -101.110
Hail, Scott
- When
- May 8, 3:30 PM CST
- Where
- Scott County, 1.77 mi WNW of Shallow Water
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.390, -100.950
Hail, Scott
- When
- May 8, 3:30 PM CST
- Where
- Scott County, 1.08 mi E of Modoc
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.480, -101.060
Dime and nickel sized hail covered the ground.
Hail, Scott
- When
- May 8, 4:15 PM CST
- Where
- Scott County, 6.43 mi SSW of Grigston
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -100.750
Hail, Lane
- When
- May 8, 4:35 PM CST
- Where
- Lane County, 7.6 mi S of Dighton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -100.470
Thunderstorm Wind, Lane
- When
- May 8, 5:08 PM CST
- Where
- Lane County, Healy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.600, -100.620
The high wind was measured at the Healy high school.
Hail, Lane
- When
- May 8, 5:14 PM CST
- Where
- Lane County, 9.55 mi SSE of Alamota
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -100.260
Hail, Stafford
- When
- May 8, 5:17 PM CST
- Where
- Stafford County, Macksville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -98.970
Funnel Cloud, Hodgeman
- When
- May 8, 5:20 PM CST
- Where
- Hodgeman County, 8.29 mi N of Jetmore
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -99.900
A large funnel cloud reached to almost halfway to the ground.
Hail, Lane
- When
- May 8, 5:22 PM CST
- Where
- Lane County, Dighton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -100.470
Thunderstorm Wind, Lane
- When
- May 8, 5:22 PM CST
- Where
- Lane County, 1.38 mi S of Amy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.460, -100.600
Parts of the roof on the school was blown off and the debris damaged several vehicles.
Hail, Lane
- When
- May 8, 5:33 PM CST
- Where
- Lane County, 2 mi W of Alamota
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -100.357
Hail, Hodgeman
- When
- May 8, 5:35 PM CST
- Where
- Hodgeman County, 10.63 mi WNW of Jetmore
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.140, -100.080
Hail, Hodgeman
- When
- May 8, 5:38 PM CST
- Where
- Hodgeman County, 8.29 mi N of Jetmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -99.900
The hail covered the ground.
Hail, Lane
- When
- May 8, 5:40 PM CST
- Where
- Lane County, 9.55 mi SSW of Alamota
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.320, -100.380
Hail, Hodgeman
- When
- May 8, 5:45 PM CST
- Where
- Hodgeman County, 1.63 mi W of Jetmore
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.080, -99.930
Thunderstorm Wind, Hodgeman
- When
- May 8, 5:51 PM CST
- Where
- Hodgeman County, 0.54 mi E of Jetmore
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -99.890
The Combination of winds and hail broke out a bay window of a house. Also other windows were broken in the area.
Hail, Hodgeman
- When
- May 8, 5:53 PM CST
- Where
- Hodgeman County, 1.63 mi E of Jetmore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.080, -99.870
Wind gusts of 50 to 60 mph accompanied the hail.
Hail, Hodgeman
- When
- May 8, 5:55 PM CST
- Where
- Hodgeman County, 0.88 mi SE of Jetmore
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.070, -99.890
Hail, Ness
- When
- May 8, 5:55 PM CST
- Where
- Ness County, 5.61 mi SW of Utica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -100.240
Thunderstorm Wind, Hodgeman
- When
- May 8, 6:00 PM CST
- Where
- Hodgeman County, 1.63 mi E of Jetmore
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 38.080, -99.870
Five power poles were blown down.
Hail, Hodgeman
- When
- May 8, 6:02 PM CST
- Where
- Hodgeman County, 0.88 mi SW of Hanston
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.110, -99.730
Hail, Hodgeman
- When
- May 8, 6:03 PM CST
- Where
- Hodgeman County, 0.54 mi E of Hanston
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.120, -99.710
Hail, Ness
- When
- May 8, 6:05 PM CST
- Where
- Ness County, 4.84 mi S of Beeler
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.360, -100.200
Hail, Hodgeman
- When
- May 8, 6:10 PM CST
- Where
- Hodgeman County, 0.54 mi E of Jetmore
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.080, -99.890
Hail, Hodgeman
- When
- May 8, 6:13 PM CST
- Where
- Hodgeman County, 0.54 mi E of Hanston
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.120, -99.710
Thunderstorm Wind, Hodgeman
- When
- May 8, 6:15 PM CST
- Where
- Hodgeman County, 5.15 mi WSW of Hanston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Storm Chaser
- Coordinates
- 38.080, -99.800
Five power poles were snapped off by the high wind.
Hail, Hodgeman
- When
- May 8, 6:20 PM CST
- Where
- Hodgeman County, 0.54 mi W of Hanston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.120, -99.730
Hail, Hodgeman
- When
- May 8, 6:20 PM CST
- Where
- Hodgeman County, 9.64 mi WNW of Jetmore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.140, -100.060
Thunderstorm Wind, Edwards
- When
- May 8, 6:25 PM CST
- Where
- Edwards County, 0.88 mi SW of Kinsley Muni Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.910, -99.410
The high winds destroyed a barn and blew the remains across highway 183.
Hail, Hodgeman
- When
- May 8, 6:30 PM CST
- Where
- Hodgeman County, 8.31 mi N of Jetmore
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -99.890
The windshield was broken. The winds were very strong.
High Wind, Seward
- When
- May 8, 6:35 PM CST
- Where
- Seward forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
This was a non-thunderstorm wind gust. About a dozen cars at the Liberal high school received broken windows.
Hail, Edwards
- When
- May 8, 6:37 PM CST
- Where
- Edwards County, 4.41 mi W of Nettleton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.990, -99.410
Thunderstorm Wind, Edwards
- When
- May 8, 6:43 PM CST
- Where
- Edwards County, 0.69 mi N of Lewis
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.940, -99.250
There was roof damage in Lewis and several power poles were blown down.
Hail, Edwards
- When
- May 8, 6:53 PM CST
- Where
- Edwards County, 2.07 mi N of Kinsley Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.950, -99.400
Windshields were destroyed by the hail and high wind.
Hail, Edwards
- When
- May 8, 6:57 PM CST
- Where
- Edwards County, 0.55 mi W of Kinsley Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.920, -99.410
Hail, Hodgeman
- When
- May 8, 7:03 PM CST
- Where
- Hodgeman County, 4.87 mi S of Hanston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -99.710
Thunderstorm Wind, Hodgeman
- When
- May 8, 7:03 PM CST
- Where
- Hodgeman County, 4.87 mi S of Hanston
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -99.710
Thunderstorm Wind, Edwards
- When
- May 8, 7:06 PM CST
- Where
- Edwards County, 3.05 mi ENE of Lewis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.950, -99.200
A power pole was blown down.
Thunderstorm Wind, Stafford
- When
- May 8, 7:10 PM CST
- Where
- Stafford County, 7.6 mi S of Macksville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.860, -98.970
High winds blew a car port 100 yards.
Hail, Stafford
- When
- May 8, 7:12 PM CST
- Where
- Stafford County, 0.69 mi S of Macksville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.960, -98.970
Hail, Ford
- When
- May 8, 7:16 PM CST
- Where
- Ford County, 15 mi S of Dodge City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.533, -100.020
Thunderstorm Wind, Edwards
- When
- May 8, 7:20 PM CST
- Where
- Edwards County, 2.07 mi S of Belpre
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.920, -99.100
Three inch diameter branches were broken.
Thunderstorm Wind, Edwards
- When
- May 8, 7:20 PM CST
- Where
- Edwards County, 1 mi S of Kinsley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.906, -99.420
Several power poles were blown down by the high wind.
Thunderstorm Wind, Edwards
- When
- May 8, 7:23 PM CST
- Where
- Edwards County, 2.07 mi S of Belpre
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 37.920, -99.100
Three power poles were blown down by the high wind.
Hail, Ford
- When
- May 8, 7:29 PM CST
- Where
- Ford County, 1 mi SE of Windthorst
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.760, -99.617
Hail, Edwards
- When
- May 8, 7:32 PM CST
- Where
- Edwards County, Belpre
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -99.100
Hail, Kiowa
- When
- May 8, 7:45 PM CST
- Where
- Kiowa County, 7.25 mi NNW of Greensburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.700, -99.340
Hail, Stafford
- When
- May 8, 7:49 PM CST
- Where
- Stafford County, 1.49 mi SSW of St John
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.000, -98.760
Hail, Stafford
- When
- May 8, 7:55 PM CST
- Where
- Stafford County, 0.69 mi N of Stafford
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -98.600
Hail, Pratt
- When
- May 8, 8:19 PM CST
- Where
- Pratt County, 1.78 mi ENE of Cullison
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.640, -98.870
Winds were 60 to 70 mph as well.
Thunderstorm Wind, Pratt
- When
- May 8, 8:19 PM CST
- Where
- Pratt County, 2 mi ENE of Cullison
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.641, -98.866
Also had 1 inch diameter sized hail.
Hail, Comanche
- When
- May 8, 8:20 PM CST
- Where
- Comanche County, 6.22 mi ESE of Buttermilk
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -99.220
Thunderstorm Wind, Stafford
- When
- May 8, 8:37 PM CST
- Where
- Stafford County, 1.49 mi SSW of St John
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.000, -98.760
Flood, Stafford
- When
- May 8, 9:15 PM CST
- Where
- Stafford County, 1.33 mi SW of St John to 1.84 mi SSW of St John
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.008, -98.769
One house in town was flooded and two more had water up their porches.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008$60,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109331, 109332, 109333, 109334, 109335, 109381, 109336, 109392, 109330, 109337, 109369, 109338, 109339, 109340, 109342, 109343, 109370, 109344, 109345, 109346, 109372, 109347, 109348, 109349, 109350, 109352, 109373, 109353, 109354, 109375, 109355, 109389, 109356, 109383, 109357, 109358, 109359, 109384, 109385, 109376, and more.